In this episode I’ll:
1. Review an article on propofol related infusion syndrome
2. Answer a drug information question about surgical antibiotic prophylaxis
3. Share a great resource I use for investigating drug induced thrombocytopenia
Subscribe on iTunes, Android, or Stitcher
Lead Author: Adéla Krajčová
Published in Critical Care November 12, 2015
Propofol is one of the more popular medications for continuous sedation in the intensive care setting. Propofol, along with dexmedetomidine are preferred over benzodiazepines in mechanically ventilated ICU patients according to the SCCM Pain, Agitation, and Delirium guidelines (class 2B recommendation). Listen to episode 24 for tips on caring for mechanically ventilated patients.
Propofol infusion syndrome (PRIS) is an uncommon but potentially deadly side effect of propofol. There is not wide agreement on a definition of PRIS but most cases include several of the following:
-unexplained metabolic acidosis
–Brugada-type ECG (elevated ST-segment and coved T-wave)
-rapidly progressive cardiac failure.
The authors analyzed data from 153 patients in case reports and case series published between 1990 and 2014.
The authors used multiple regression analysis to analyze factors associated with fatal outcome of PRIS.
The primary purpose of the study was to determine the relationship of propofol exposure to mortality in patients identified with PRIS. Secondary outcomes were to find a link between the clinical presentations of PRIS with proposed cellular mechanisms and to describe trends in the reporting of PRIS over time.
The fatality rate among the 153 published cases was 51%. This rate decreased over time from 74% before 2001 to 64% between 2001 and 2006, to 32% between 2006 and 2014.
Interestingly, arrhythmia, other ECG changes, hypertriglyceridemia and fever were all reported with decreasing frequency over time. Metabolic acidosis was the most common symptom of PRIS with a constant incidence of about three-quarters of reported cases.
Rhabdomyolysis and hypertriglyceridemia became more frequent after 96 hours of propofol use whereas metabolic acidosis was more frequent in cases reporting a shorter duration of propofol administration before the development of PRIS.
The author’s multivariate analysis shows that, after adjustment for covariates, there are only a few independent predictors of death from PRIS. The cumulative dose of propofol, (as represented by both mean infusion rate and the duration of infusion), the presence of TBI and fever were significantly related to mortality from PRIS mortality.
The authors made the following four associations:
1. Dose-related signs of PRIS occur more frequently with higher infusion rates, irrespective of the duration of infusion. This includes cardiac failure, metabolic acidosis, fever, and perhaps hypotension. Of note, the first two tended to be more frequent in cases caused by a shorter duration of propofol infusion.
2. Signs of PRIS dependent on duration of infusion occur more frequently with longer propofol infusions irrespective of dose; arrhythmia and other ECG changes belong to this category, occurring more frequently in cases where a whole range of propofol doses were administered for more than 48 hours.
3. Signs of PRIS dependent on cumulative dose rise in frequency with both the dose and time of administration. Rhabdomyolysis and hypertriglyceridemia represent this category and
occur most frequently with high doses of propofol after 96 hours of administration.
4. “Idiosyncratic” signs of PRIS occur independently of the rate and duration of infusion. AKI and hepatomegaly belong to this category, even though the latter shows a trend to association with the cumulative dose.
The exact mechanism of PRIS is not known. Two theories are proposed:
1. Propofol being structurally similar to co-enzyme Q may uncouple or inhibit the respiratory chain at a mitochondrial level.
2. Propofol interferes with fatty acid oxidation which also will uncouple the respiratory chain in the mitochondria.
Among the published cases, exceeding the maximum dose of propofol is the main risk factor for the development of PRIS AND increases the chance that PRIS will be fatal when it occurs.
Some sedatives, like fentanyl and midazolam, have what I like to call “pretend maximum infusion rates”. At my institution we set our maximum infusion rate for midazolam at 20 mg/hr and fentanyl at 300 mcg/hr, but we will exceed those maximums on a case-by-case basis. For propofol though, we do not exceed our institutional maximum of 50 mcg/kg/min (3 mg/kg/hr), and the data from these published case reports support that.
Drug information question
Q: Should a patient already on antibiotics also be given antibiotics before surgery?
Clinical Practice Guidelines for Antimicrobial Prophylaxis in Surgery answer this nicely on page 10 of the guidelines:
Patients receiving therapeutic antimicrobials for a remote infection before surgery should also be given antimicrobial prophylaxis before surgery to ensure adequate serum and tissue levels of antimicrobials with activity against likely pathogens for the duration of the operation.
If the agents used therapeutically are appropriate for surgical prophylaxis, administering an extra dose within 60 minutes before surgical incision is sufficient. Otherwise, the antimicrobial prophylaxis recommended for the planned procedure should be used. For patients with indwelling tubes or drains, consideration may be given to using prophylactic agents active against pathogens found in these devices before the procedure, even though therapeutic treatment for pathogens in drains is not indicated at other times.
For patients with chronic renal failure receiving vancomycin, a preoperative dose of cefazolin should be considered instead of an extra dose of vancomycin, particularly if the probable pathogens associated with the procedure are gram-negative. In most circumstances, elective surgery should be postponed when the patient has an infection at a remote site.
The resource I’d like to share with you is called Platelet’s on the web. This website is where I go to evaluate drug induced thrombocytopenia.
The website provides perspective about current information on:
-Disorders with only a low platelet count
-Immune Thrombocytopenia (ITP)
-Drug-Induced Thrombocytopenia (DITP)
-Low platelet counts that occur during pregnancy
-Disorders with low platelet counts associated with anemia caused by blood clots in small vessels throughout the body (described as Thrombotic Microangiopathy, or TMA)
-Thrombotic Thrombocytopenic Purpura (TTP)
-Drug-Induced TMA (DITMA)
-Hemolytic-Uremic Syndrome (HUS)
The biggest use I have for this website are the three databases listed on their front page. The databases, all searchable by drug name are:
1. A summary of all single case reports of drug induced thrombocytopenia
2. A summary of all group case reports of drug induced thrombocytopenia
3. A database of drug-dependent platelet-reactive antibody testing at the Blood Center of Wisconsin
Check out this resource and keep it in mind next time you are looking for a medication related cause of thrombocytopenia!
I’d like to invite you to join the Pharmacy Nation Slack group. This is a free group with other pharmacists from around the world collaborating with each other using real-time messaging to help better care for patients. I hope you join me and the over 90 other Pharmacy Nation members there! You can sign up at pharmacynation.org.
Since I’ve started this podcast, I’ve noticed there are a lot of pharmacists and other medical professionals sharing their expertise with the world using blogs, Facebook pages, and Twitter accounts. But there are only a handful of high quality medical podcasts that are being published regularly. I’m hoping to change that. That’s why I’m putting together a step-by-step course on how to start a medical podcast – so that other medical professionals can bring their knowledge, expertise, and voice to the world of podcasting. To learn more about the course, and to sign up to be notified when it is available, head over to howtostartamedicalpodcast.com.
If you like this post, check out my book – A Pharmacist’s Guide to Inpatient Medical Emergencies: How to respond to code blue, rapid response calls, and other medical emergencies.